Missouri, 2011Flash Flooding and Flooding in Missouri, May 1 to 31, 2011
May 1 to 31, 2011 · NWS PAH · 13 events in 9 counties and zones
Heavy rainfall in March set the stage for major flooding when record-setting rains fell in April and May. 85 inches of rain fell between March and May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $245 million
- Crop damage
- $50 million
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall in March set the stage for major flooding when record-setting rains fell in April and May. At Cape Girardeau, 31.85 inches of rain fell between March and May. This set the record for the wettest meteorological spring (March through May) and was 68 percent of the normal rainfall for the entire year. The result of all this rain was rapid and dramatic rises on rivers. Record flood crests occurred on some rivers, inundating numerous homes and businesses. There were major impacts to transportation both on land and water. There were numerous closed roads across the region, leading to often lengthy detours. Because of the high water, there were numerous day and nighttime restrictions to barge traffic. Hundreds of thousands of acres of farmland were flooded. Crops were late getting planted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 2:03 PM CST, 9 hours 57 minutes earlier.
Area forecast discussion, Apr 30, 2:03 PM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CDT SAT APR 30 2011
.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/
BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE POPS AND
PLACEMENT/AMOUNT OF QPF WITH SEVERAL ROUNDS OF PRECIP POSSIBLE
THROUGH TUESDAY.
UNFORTUNATELY THE CHANCE FOR HEAVY RAINFALL WILL AGAIN BECOME AN ISSUE
FOR OUR CWA. TODAY AS A WARM FRONT LIFTS NORTH OF OUR REGION...IT
WILL PUT US IN THE WARM SECTOR AHEAD OF THE APPROACHING SYSTEM.
THIS WILL ALLOW FOR LOW LEVEL MOISTURE TO STREAM QUICKLY ACROSS/INTO
THE REGION IN ADVANCE OF THE FRONT. AS A RESULT...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT
STARTING LATE THIS AFTERNOON.
TONIGHT THE FRONT WILL SLOWLY MOVE INTO/ACROSS THE LOWER OHIO
VALLEY AND UNFORTUNATELY STALL OUT OVER THE SOUTHEAST CORNER OF
OUR CWA BY 00Z MONDAY THUS PROVIDING A LOW LEVEL FORCING MECHANISM
FOR CONVECTION.
PRECIP/QPF CHANCES WILL BE BEST TONIGHT AND SUNDAY NIGHT AS RIPPLES
OF ENERGY IN THE SOUTHWEST FLOW ALOFT COMBINE WITH THE NOCTURNAL
JET AND THE STATIONARY BOUNDARY. THIS WILL INDUCE OVERRUNNING SCENARIOS
IN BOTH PERIODS AND PRODUCE SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL ALONG A NE-SW AXIS ACROSS OUR
CWA. DURING THE DAYTIME HOURS ON SUNDAY AND MONDAY PRECIP IS
EXPECTED...BUT THE PREVIOUSLY MENTIONED COMBINATION OF SYNOPTIC
PARAMETERS WILL PRODUCE THE BEST CHANCES FOR PRECIP AND/OR QPF
DURING THE NIGHTTIME HOURS.
QPF TOTALS FROM TONIGHT THROUGH TUESDAY RANGE FROM AROUND 2 INCHES
OVER THE NORTHWEST SECTIONS OF OUR CWA TO AROUND 5 INCHES OVER THE
MISSOURI BOOTHEEL.
.LONG TERM.../TUESDAY THROUGH SATURDAY/
A MID LEVEL TROF WILL MOVE THROUGH THE PAH FORECAST AREA ON TUE...
SHUTTING OFF THE LINGERING SHOWER ACTIVITY. THROUGH THU...HIGH
PRESSURE AT THE SFC WILL BE JOINED BY RIDGING IN THE MID/UPPER
LEVELS TO BRING AN INTERVAL OF MUCH NEEDED DRY WEATHER. THU
NIGHT/FRI...A FAST-MOVING SHRTWV TROF AND MOISTURE-STARVED COLD
FRONT IS PROGGED TO SWEEP THROUGH THE REGION AND OFFER UP A BRIEF
POSSIBILITY OF PCPN AND NOT NECESSARILY SEVERE WEATHER. DAY 7 LOOKS
DRY ATTM. EXPECT TEMPS TO RECOVER TO NEAR NORMAL LATE IN THE 7 DAY
FORECAST.
&&
.AVIATION...
THE BEST PRESSURE GRADIENT WILL BE IN PLACE FOR AFTN ACROSS THE PAH
FORECAST AREA AS A SFC WARM FRONT PASSES THROUGH TOWARD THE NE.
BREEZY CONDITIONS ARE FORECAST TO LET UP IN THE EVE AS A SFC
PRESSURE TROF AND COLD FRONT ARRIVE. THOUGH SHOWERS WILL RETURN BY
EARLY EVE...DETERIORATING CIG/VSBY CONDITIONS SHOULD NOT OCCUR UNTIL
LATER IN THE EVE AND OVNGT...WEST TO EAST. AFTER THAT...THERE MAY BE
BRIEF REPRIEVES IN THE PCPN...BUT THEY SHOULD NOT LAST LONG.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
TRIGG-UNION KY-WEBSTER.
MO...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
MO.
IL...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-
HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-
PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
EVENING FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
DB/JAPHazardous weather outlook, Apr 30, 5:28 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
628 PM CDT SAT APR 30 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012330-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
628 PM CDT SAT APR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE FORECAST TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY. THE MAIN
CONCERN IS LARGE HAIL...BUT LOCALIZED DAMAGING WIND GUSTS ARE ALSO
POSSIBLE.
IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE. A FLASH FLOOD WATCH
BEGINS THIS EVENING AND CONTINUES THROUGH MONDAY EVENING. REFER TO
THE FLASH FLOOD WATCH FOR MORE INFORMATION.
SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS PORTIONS OF THE
QUAD STATE AREA. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR THE MOST CURRENT INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PERIODS OF HEAVY RAINFALL ARE EXPECTED SUNDAY INTO MONDAY...
ESPECIALLY DURING THE OVERNIGHT HOURS. REFER TO THE FLASH FLOOD
WATCH FOR DETAILS.
WIDESPREAD RIVER FLOODING WILL PERSIST. SOME OF THE FLOODING WILL
BE MAJOR...ESPECIALLY ALONG PORTIONS OF THE OHIO...MISSISSIPPI AND
WABASH RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
JP
In the hours before
Local storm report, Apr 30, 7:40 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL SHARPE 36.97N 88.46W
04/30/2011 E1.00 INCH MARSHALL KY PUBLIC
&&
CWLocal storm report, Apr 30, 10:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL DEXTER 36.79N 89.96W
04/30/2011 E1.00 INCH STODDARD MO PUBLIC
&&
CWLocal storm report, Apr 30, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 PM CDT SAT APR 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TORNADO S BARLOW 37.05N 89.05W
04/23/2011 BALLARD KY NWS STORM SURVEY
EF1 TORNADO...PEAK WIND 99 MPH. AVERAGE PATH WIDTH 65
YARDS...PATH LENGTH WAS 1.6 MILES. LARGE TREE ON ONE HOME
AND TWO MOBILE HOMES. MINOR ROOF DAMAGE ON TWO HOMES AND
CARPORT. SEVERAL LARGE TREES UPROOTED AND SNAPPED EAST OF
HIGHWAY 60. PART OF ONE METAL WALL DAMAGED AT MAINTENANCE
BUILDING. ROOF DAMAGE TO ONE BARN.
&&
K. SMITHLocal storm report, Apr 30, 11:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1223 AM CDT SUN MAY 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TORNADO ESE KLONDIKE 37.06N 89.23W
04/23/2011 ALEXANDER IL NWS STORM SURVEY
EF2 TORNADO...PEAK WIND 120 MPH. PATH WIDTH 120 YDS AND
PATH LENGTH 2.9 MILES. ONE MOBILE HOME DESTROYED...WITH
MINOR/MODERATE ROOF DAMAGE TO TWO HOMES IN THE KLONDIKE
AREA. 20 FOOT TALL ARPT. HANGAR DESTROYED ALONG WITH 2
LIGHT AIRCRAFT. ARPT. MGR. OBSERVED 118 MPH WIND ON
ANEMOMETER. LARGE TREES DAMAGED ONE HOME/TWO TRAILERS IN
URBANDALE. SEVERAL TREES UPROOTED/SNAPPED ALONG PATH.
&&
K. SMITHFlood, Cape Girardeau
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Cape Girardeau County, 0.55 mi SE of Gulf Jct to 1.36 mi NNE of Cape Girardeau
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- River/Stream Gage
- Coordinates
- 37.265, -89.542
Major flooding that began in April continued along the Mississippi River. At Cape Girardeau, the river crested at 46.28 feet on May 2. This was the fourth highest crest on record, surpassed only by the floods of 1993 and 1995. The activation of the New Madrid Floodway by the U.S. Army Corps of Engineers spared Cape Girardeau County from an even higher crest. With the detonation of the Mississippi River levee at Birds Point, Missouri, the river began to drop. Floodwaters backed up creeks and diversion channels across southern parts of Cape Girardeau County, threatening areas along Highway 74 out to Dutchtown. A combination of Mississippi River backwater and headwater from small tributaries such as the Whitewater River caused problems as far inland as Delta and Allenville. Crews built an emergency levee along Highway 74 near Highway 25 to protect Dutchtown. Highways 74 and 25 were closed. Water rose two to three feet high on the levee. Voluntary evacuations were requested in the Allenville area, where water blocked all roads into town. A couple of houses were flooded in Allenville, where at least one water rescue was conducted. Countywide, more than 30 county roads were closed. The Red Cross opened a shelter for flood victims. In Cape Girardeau, several homes and a couple of businesses were sandbagged in an area known as the Red Star neighborhood. More than 15 streets were closed by flooding in the city on both the north and south sides of town.
Flood, New Madrid
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- New Madrid County, New Madrid to 4.46 mi NE of New Madrid Co Mem Ar
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.600, -89.530
Record flooding occurred on the Mississippi River. At the New Madrid river gage, the flood crest of 48.35 feet on the night of May 5 broke the previous record (set in 1937) by a few inches. The levee protecting the city of New Madrid held the water back, but seepwater caused a number of problems. Many city streets were damaged in New Madrid, including the formation of sinkholes once the water receded. One home was damaged by the seepwater, with water about an inch deep. Some basements were flooded with seepwater. Outside the levee system, the sewer treatment plant for New Madrid was in danger of being flooded. Floodfighting efforts were effective in saving the plant. Interstate 55 was reduced to one lane in both directions at the St. Johns Bayou due to sandbagging operations.
Flood, Perry
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Perry County, Altenburg to 1.19 mi SE of Wittenburg
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.630, -89.580
Major flooding continued from April along the Mississippi River. Several roads were closed, including Highway E near Menfro. Most of the other roads were rural county roads. A main railway was closed due to water over the tracks.
Flood, Scott
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Scott County, Commerce to 0.26 mi ENE of Commerce
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- River/Stream Gage
- Coordinates
- 37.150, -89.450
Major flooding continued from April on the Mississippi River. At the Thebes, Illinois river gage, the flood crest of 45.52 feet on the night of May 2 was the second highest crest on record. The record crest was 45.91 feet in May of 1995. The activation of the New Madrid Floodway by the U.S. Army Corps of Engineers spared the county from an even higher crest. With the detonation of the Mississippi River levee at Birds Point, Missouri, the river dropped suddenly. A combination of Mississippi River backwater and headwaters from the Whitewater River caused flooding as far inland as Chaffee. In Chaffee, a nursing home was sandbagged after its parking lot flooded. Many homes and other structures along Highway 77 were surrounded by water. At least one street was closed in Chaffee. In an area around Sikeston, sixty homes were threatened by backwater from the St. Johns Bayou. Many school districts were closed. U.S. Highway 62 was closed east of Interstate 55. A couple dozen homes were threatened in Commerce, causing a partial evacuation of the town. The breach of a private agricultural levee flooded thousands of acres of farmland and flooded even more of Commerce. A large portion of Route EE was closed.
Flood, Mississippi
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Mississippi County, Wolf Is to 1.36 mi S of Birds Pt
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.750, -89.200
Historic flooding continued along the Mississippi River from April. Levees protected large parts of the county until the evening of May 2, when the U.S. Army Corps of Engineers detonated the levee at Birds Point. The levee was opened as part of the activation of the New Madrid Floodway. The floodway was opened to relieve pressure on levees along the lower Ohio River and parts of the Mississippi River. Much of the floodway land is located in Mississippi County. Flooding caused by the intentional levee breaks is detailed in a flash flood entry located elsewhere in this report. The communities of East Prairie and Anniston were threatened by extensive backwater flooding. Widespread street flooding occurred in both communities. Large pumps kept water levels manageable in both cities.
Flood, Wayne
- When
- May 1, 12:00 AM CST to May 21, 8:00 PM CST
- Where
- Wayne County, 4.11 mi ENE of Taskee Station to 4.18 mi WSW of Lodi
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- River/Stream Gage
- Coordinates
- 36.992, -90.411
Moderate flooding continued from April on the St. Francis River. At the Patterson river gage, the river crested at 30.94 feet on the evening of May 2. This was the fifth highest flood crest on record, only an inch below the May, 2002 flood crest. Flooding was much more severe downriver near Greenville due to flooding of Lake Wappapello, which was formed by a dam on the St. Francis River. A storage facility and a restaurant in Greenville were flooded. County schools were closed for days due to numerous road closures. Residents in Greenville built a dirt levee across old U.S. Highway 67 to protect the town from flooding of the lake. The backwater from the lake reached all of the streets leading into town, effectively isolating the town. Floodwaters reached the girders of the four-lane bridge on U.S. Highway 67 south of Greenville. Lake Wappapello reached its highest level on record. A temporary dike three feet high was constructed of sandbags at Wappapello Dam's spillway in an attempt to control overtopping. The dike was eventually overtopped, and an uncontrolled release of water washed out Highway T. Lake levels impinged on sections of U.S. Highway 67 and State Route 34. State Route 34 was sandbagged east of Patterson in an attempt to keep it open, but Route 34 was closed between Highways 67 and 143. Up to four feet of water covered the road. The northbound lanes of U.S. 67 were closed for 1.5 miles near Otter Creek. Officials detoured northbound traffic into one southbound lane.
Flood, Butler
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Butler County, Fisk to 2.07 mi SE of Fisk
- Cause
- Heavy Rain
- Property damage
- $800,000
- Reported by
- River/Stream Gage
- Coordinates
- 36.780, -90.220
Major flooding continued on the St. Francis River from April. At the Fisk river gage, the river crested at 27.10 feet on the evening of May 3. This was the second highest crest on record, exceeded only by a crest of 28.00 feet in April of 1927. The river came within inches of overtopping a levee on the left bank. Much of Fisk was evacuated. At least one house was inaccessible by vehicle because of floodwaters.
Flood, Stoddard
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Stoddard County, 3.35 mi WNW of Shover to 2.61 mi SSW of Dale
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 36.706, -90.151
Major flooding continued on the St. Francis River from April. At the Fisk river gage, the river crested at 27.10 feet on the evening of May 3. This was the second highest crest on record, exceeded only by a crest of 28.00 feet in April of 1927. The river came within inches of overtopping a levee on the left bank. Extensive flooding occurred on the Stoddard County side of the river. The Moccasin Flats area was completely submerged, forcing residents to evacuate by boat. Voluntary evacuations were conducted across the western quarter of the county, including the Puxico, Dudley, and Powe areas. All residents in the Powe area evacuated. Red Cross shelters were opened around the area. The eastbound exit ramp from U.S. Highway 60 to Highway 51 was flooded. Floodwaters endangered the eastbound lanes of Highway 60. Damage to county roads near the river was extensive. Three bridges were washed out. State Highway 51 was closed from County Road 279 to the Mingo National Wildlife Refuge.
Flash Flood, Wayne
- When
- May 1, 10:00 PM CST to May 5, 9:00 PM CST
- Where
- Wayne County, Wappapello to 0.3 mi ENE of Wappapello
- Cause
- Heavy Rain
- Property damage
- $20 million
- Reported by
- Other Federal Agency
- Coordinates
- 36.930, -90.280
The record high level of Lake Wappapello exceeded the height of the emergency spillway at Wappapello Dam. The uncontrolled flow of water over the spillway berm washed out a 400-foot section of Highway T, taking out millions of dollars of communications infrastructure. County Road 404 was washed out. At least two homes along County Road 404 were inundated with at least a foot of water and were accessible only by boat. Five homes were directly affected by the spillway breach.
Flood, Ripley
- When
- May 2, 2:00 AM CST to May 4, 6:00 AM CST
- Where
- Ripley County, Doniphan to 2.21 mi N of Pratt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.620, -90.820
Minor flooding occurred on the Current River. At the Doniphan river gage, the river crested at 17.82 feet on May 2. Some low-lying fields and woodlands near the river were flooded.
Flash Flood, Mississippi
- When
- May 2, 9:06 PM CST to May 3, 8:00 PM CST
- Where
- Mississippi County, Birds Pt to 2.17 mi SE of Birds Pt
- Cause
- Dam / Levee Break
- Property damage
- $150 million
- Crop damage
- $50 million
- Reported by
- Other Federal Agency
- Coordinates
- 36.970, -89.150
The U.S. Army Corps of Engineers activated the New Madrid Floodway by detonating a levee at Birds Point. The intentional levee breach relieved pressure on levees along the lower Ohio River and portions of the Mississippi River. The blast that opened the 11,000-foot gap in the levee shattered windows in Mississippi County and rattled windows as far away as Paducah, Kentucky. The flash flood caused by the levee breach was anticipated for days, and evacuations had been completed beforehand. Over 130,000 acres of prime farmland were submerged. About 100 homes were flooded, forcing the evacuation of 300 residents. The tiny community of Pinhook was inundated, and no decision had been made by residents on whether to rebuild the community. A primary national insurer estimated private property losses were around 100 million dollars within the floodway. Mississippi County officials estimated the cost to repair public infrastructure such as roads, bridges, and ditches was nearly 75 million dollars. The westward extent of the flash flood was limited by a second set of levees (called setback levees) designed to channel the water back toward the Mississippi River. The floodway remained submerged for the remainder of the month.
Flash Flood, New Madrid
- When
- May 2, 9:06 PM CST to May 3, 8:00 PM CST
- Where
- New Madrid County, 6.61 mi SE of Bayouville to 4.23 mi SSE of New Madrid
- Cause
- Dam / Levee Break
- Property damage
- $70 million
- Crop damage
- $30,000
- Reported by
- Other Federal Agency
- Coordinates
- 36.586, -89.282
The U.S. Army Corps of Engineers activated the New Madrid Floodway by detonating a levee at Birds Point in Mississippi County. The intentional levee breach relieved pressure on levees along the lower Ohio River and portions of the Mississippi River. The blast that opened the levee shattered windows in Mississippi County and rattled windows as far away as Paducah, Kentucky. The flash flood caused by the levee breach was anticipated for days, and evacuations had been completed beforehand. Over 130,000 acres of prime farmland were submerged. Dozens of homes were flooded. A primary national insurer estimated property losses were around 100 million dollars within the floodway. The westward extent of the flash flood was limited by a second set of levees designed to channel the water back toward the Mississippi River. The floodway remained submerged for the remainder of the month.
Flood, Butler
- When
- May 3, 3:00 AM CST to May 6, 9:00 AM CST
- Where
- Butler County, Poplar Bluff to 0.92 mi SE of Poplar Bluff
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.750, -90.400
Moderate flooding occurred on the Black River. At the Poplar Bluff river gage, the river crested at 20.21 feet on May 3. Water overflowing levees that were damaged in April kept the crest from being higher. On Highway 53 southeast of Poplar Bluff, the National Guard rescued an elderly woman from chest-deep water after she drove into a flooded stretch of road. The highway was closed at the time. Some low-lying woods and fields near the river were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arkansas, May 1 to 31, 20114 deaths · $6.6 million · 14 events
- Flooding in Arkansas, May 1 to 31, 20112 deaths · $250 million · 45 events
- Hail and Damaging Winds in Texas, May 1 to 2, 20111 death · 5 injured · $471,000 · 2.75 in hail · 81 events
- Tornado and Flash Flooding in Arkansas, May 1 to 2, 20111 death · $3.7 million · EF1 · 28 events
- Flooding in Tennessee, May 1 to 31, 2011$2.0 billion · 5 events
- Flooding in Mississippi, May 1 to 31, 2011$1.0 billion · 3 events
- Drought in Texas, May 1 to 31, 2011$245 million · 24 events
- Flooding in North Dakota, May 1 to 31, 2011$110 million · 4 events
- Flooding in Kentucky, May 1 to 31, 2011$32 million · 13 events
- Flash Flood and Flooding in Kentucky, May 1 to 10, 2011$9.3 million · 23 events
- Wildfire in New Mexico, May 1 to 31, 201113 injured · $150,000 · 1 event
- Flash Flood and Flooding in Illinois, May 1 to 31, 20111 injured · $7.3 million · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307773, 307774, 307775, 307776, 307779, 307791, 307792, 309246, 308187, 307789, 308023, 308034, 307787.